Hyponatremia associated with neuroleptic malignant syndrome has thus far been described as a syndrome of inappropriate secretion of antidiuretic hormone.
To ascertain and describe the role of cerebral salt-wasting syndrome as the cause of hyponatremia in a patient with neuroleptic malignant syndrome.
A psychotic patient being treated with olanzapine presenting with sopor, muscle rigidity, polyuria, tachycardia, pyrexia, and severe hyponatremia.
Serial serological examinations of plasma tonicity (sodium level and osmolality), brain natriuretic peptide, and antidiuretic hormone were performed, and sodium excretion and urine osmolality were determined from 24-hour urine collection. In addition, markers for rhabdomyolysis were monitored.
The patient shows clear symptoms of cerebral salt-wasting syndrome in association with neuroleptic malignant syndrome, characterized by severe hyponatremia, volume depletion, and elevated brain natriuretic peptide but normal antidiuretic hormone levels. Cerebral salt-wasting syndrome improved under dantrolene sodium treatment and concomitant fluid and sodium replacement.
Hyponatremia in patients with neuroleptic malignant syndrome might more likely reflect cerebral salt-wasting syndrome than a syndrome of inappropriate secretion of antidiuretic hormone as an additional aspect of autonomic dysregulation caused by antidopaminergic drugs.